New Hampshire, 2002

Lightning Strike in New Hampshire, August 2, 2002

August 2, 2002 · NWS GYX · 1 event in 1 county or zone

A Candia home was destroyed after lightning struck a tree 100 feet from the structure. The lightning apparently followed an underground path from the tree to the house and blew up the ground and a portion of the walkway in between.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A Candia home was destroyed after lightning struck a tree 100 feet from the structure. The lightning apparently followed an underground path from the tree to the house and blew up the ground and a portion of the walkway in between. In the home, the lightning blew apart the regulator on a propane tank, filling the home with gas, and subsequently causing an explosion and fire that completely gutted the home. Fortunately, no one was home at the time of the incident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 1:30 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 2, 1:30 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
230 PM EDT FRI AUG 2 2002

SHWRS/TSTMS AHD OF CDFNT WL MOVE THRU THE REGION TNGT WTH PARTIAL
CLRG AND PTCHY FOG FOR THE MTNS AFT MIDNT.  WK PRES GRADIENT BEHND
THE FNT AS HI PRES BUILDS E FRM NYSTATE.  NO REAL CHNG IN
AIRMASS SO TEMPS AGAIN IN THE 80S XCP COOLER FRM SEABREEZES.  OTRW
JUST SOME CU DVLPG.  THE HI MOVES OFFSHR SAT NGT AND SUN SO THE WARM
AIR CONTS.  ANOTHR CDFNT MOVES THRU FOR A CHC OF SHWRS SUN NGT INTO
MON AS A LOW TRACKS E ACRS CANADA.

KGYX...ME...NIL.
       NH...NIL.
TEB

In the hours before

Special weather statement, Aug 2, 10:05 AM EST, 4 hours 45 minutes before
MEZ018-019-023-024-NHZ005>010-013-014-022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1105 AM EDT FRI AUG 2 2002

...THE POTENTIAL FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS STILL
EXISTS FOR THIS AFTERNOON AND THIS EVENING...

A FEW STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL ACROSS PORTIONS
OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS AFTERNOON.  THERE
IS ALSO THE POSSIBILITY OF LOCALLY HEAVY RAINFALL IN ANY PERSISTENT
STORMS.

IF YOU HAVE PLANS OUTDOORS THIS AFTERNOON AND THIS EVENING...BE ON
THE ALERT FOR THREATENING WEATHER.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

The radar

The Boston radar (KBOX), 115 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Rockingham

When
August 2, 2:50 PM EST
Where
Rockingham County, Candia
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
42.985, -71.089 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2002Every state in 2002This day in weather historyWarnings in New Hampshire, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317292.